Texas, 2012

Hail in Texas, November 26, 2012

November 26, 2012 · NWS SHV · 2 events in 2 counties and zones

A moderately unstable environment developed across Northeast Texas during the late afternoon and evening hours of November 26th. Southerly winds allowed for afternoon temperatures to warm into the upper 70s and lower 80s during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moderately unstable environment developed across Northeast Texas during the late afternoon and evening hours of November 26th. Southerly winds allowed for afternoon temperatures to warm into the upper 70s and lower 80s during the day. This atmosphere however was capped through much of the day but later in the evening...an upper level disturbance and associated cold front helped to weaken the cap such that strong to severe thunderstorms developed across portions of the region. These storms were mostly hail producers and were very isolated in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 26, 3:57 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Nov 26, 3:57 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CST MON NOV 26 2012

.DISCUSSION...
AT 21Z...COLD FRONT WAS LOCATED FROM THE SRN OHIO RIVER VALLEY...TO
CNTRL AR...TO A SFC LOW JUST EAST OF KLBR AND SWWD INTO CNTRL TX.
GRADUALLY CLEARING HAS OCCURRED IN THE WARM SECTOR ACROSS MUCH OF
E TX AND EXTREME WRN LA. TEMPS HAVE SOARED INTO THE UPPER
70S/LOWER 80S. DRIER AIR HAS MIXED DOWN FROM ALOFT RESULTING IN
SLIGHTLY LOWER DEWPOINTS THAN EXPECTED. HOWEVER...THE INCREASED
LOW LEVEL WARMTH HAS RESULTED IN CAPE VALUES AROUND 1000-2000 J/KG
SE OF THE I-30 CORRIDOR WHERE CLOUD COVER HAS THINNED. 18Z KSHV
RAOB INDICATED A SUBSTANTIAL CAP WAS STILL IN PLACE.
HOWEVER...THIS SHOULD ERODE WITH INCREASED BOUNDARY LAYER
INSTABILITY AND THE APPROACH OF THE COLD FRONT AND UPPER TROUGH.

CURRENT THINKING IS THAT CONVECTIVE INITIATION WILL LIKELY BE
DELAYED UNTIL THE 23Z-02Z TIME FRAME THIS EVENING...BUT SHOULD
COMMENCE RAPIDLY ONCE IT BEGINS. PART OF THE DELAY IS ATTRIBUTED
TO AN UPPER TROUGH JUST NOW PASSING EAST OF THE BIG BEND OF THE
RIO GRANDE AND THE CAP WILL PROBABLY NOT ERODE COMPLETELY UNTIL
THE SHORTWAVE ARRIVES. AREA MOST LIKELY TO SEE CONVECTION WILL BE
SOUTH AND EAST OF A LINE FROM KELD TO KTXK TO KJSO. DEEP LAYER SHEAR
OF 35-40 KTS SHOULD SUPPORT AT LEAST A FEW ORGANIZED SEVERE TSTMS.
LOW WET BULB ZERO HEIGHTS AND LOWER HEIGHTS FOR THE HAIL GROWTH
ZONE SUGGEST A HAIL THREAT. DAMAGING WINDS WILL ALSO BE A THREAT
ESPECIALLY DURING THE EVENING AFTER THE CONVECTION QUICKLY
TRANSITIONS INTO A LINEAR SYSTEM. LOW LEVEL WIND SHEAR IS
RELATIVELY WEAK BUT AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED
OUT. SOME POST-FRONTAL RAIN WILL LIKELY PERSIST BEHIND THE FRONT
UNTIL THE MAIN UPPER TROUGH AXIS EXIT THE REGION. HIGHEST RAINFALL
AMOUNTS...UP TO 1 TO 1.5 INCHES WILL PROBABLY BE EAST OF A LINE
FROM TOLEDO BEND TO KELD. A FEW LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

PRECIP SHOULD GENERALLY END BY 12Z TUESDAY MORNING. TEMPS WILL BE
MUCH COLDER TUESDAY COMPARED TO TODAY. BELOW FREEZING TEMPS WILL
BE POSSIBLE TUES PM/WED AM. RETURN OF LOW LEVEL SRLY WINDS SHOULD
ALLOW TEMPS TO GRADUALLY WARM BACK TO ABOVE NORMAL LEVELS THROUGH
THE REMINDER OF THE WORK WEEK. LATEST RUNS OF THE GFS/ECMWF ARE IN
GOOD GENERAL AGREEMENT OF DEVELOPING A PROGRESSIVE WSWLY FLOW ALOFT
ALONG WITH CONTINUED SRLY SFC WINDS OFF THE GULF OF MEXICO.
FRONTAL BOUNDARIES WILL REMAIN FAR TO THE NW. A SERIES OF WEAK
UPPER WAVES MAY PROVIDE JUST ENOUGH ASCENT TO GENERATE ISOLATED TO
WIDELY SCATTERED SHWRS LATE NEXT WEEK AND INTO THE WEEKEND. /09/

&&

.AVIATION...
THIS AFTERNOON A SURFACE LOW HAD SHIFTED SOUTH INTO PARTS OF
NORTHEAST TEXAS AND ACROSS SOUTHERN TEXAS WITH WINDS OVER THE
NORTHWEST SECTIONS OF THE FOUR STATE REGION SHIFTING TO WEST AND
NORTHWEST. MVFR REMAINED OVER PARTS OF SOUTHEAST OKLAHOMA INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND PARS OF NORTH CENTRAL
LOUISIANA. A SOUTHERLY LOW LEVEL FLOW OF GULF MOISTURE WILL CONTINUE
TO SPREAD ACROSS THE FOUR STATE REGION AHEAD OF A COLD FRONT AND
ASSOCIATED UPPER LEVEL DISTURBANCE THAT WILL RESULT IN SCATTERED
CONVECTION. THE DEVELOPMENT SHOULD BE FORMING NEAR TERMINAL ISSUANCE
TIME. IN WAKE OF THE BOUNDARY WITH MUCH COLDER AIR FEEDING INTO THE
AREA WITH WRAP AROUND MOISTURE WITH THE SURFACE LOW...PATCHY LIGHT
RAIN OR DRIZZLE AND A MIX OF MVFR AND IFR WILL MOVE INTO THE REGION.
WILL MAINTAIN VCTS OR MENTION OF EITHER SHOWERS OR RAIN OR
THUNDERSTORMS FOR THE AFFECTED TERMINALS. WITH CONFIDENCE A BIT
LOWER ACROSS THE KTYR...KGGG...AND KTXK TERMINALS WILL MENTION
SHOWERS OR CHANGE OVER TO DRIZZLE. CONVECTION SHOULD SHIFT SOUTHEAST
OF THE KLFK AND KMLU TERMINALS AROUND OR JUST AFTER 27/06 UTC. A
RETURN OF MVFR/IFR CEILINGS AND VISIBILITIES ALONG WITH SOME LIGHT
RAIN OR DRIZZLE EXPECTED IN WAKE OF THE COLD FRONT AND ASSOCIATED
SURFACE LOW PRESSURE SYSTEM WITH WRAP AROUND MOISTURE. AS COOLER AND
DRIER AIR RETURN WITH BUILDING SURFACE HIGH PRESSURE THE LOW
CEILINGS AND VISIBILITIES WILL LIFT AND SCATTER FROM NORTHWEST TO
SOUTHEAST FROM MID TO LATE MORNING TO EARLY AFTERNOON TUESDAY.
SOUTHERLY WINDS 6 TO 13 KNOTS WITH HIGHER GUSTS OVER NORTHEAST TEXAS
WILL BECOME SOUTHWEST ON FRONT SIDE OF SURFACE LOW MOVING OVER TEXAS
AND SHIFT TO THE WEST TO NORTHWEST WITH THE FRONT AND IN WAKE OF ITS
BOUNDARY AS IT MOVES ACROSS THE FOUR STATE REGION. DUE TO A TIGHT
PRESSURE GRADIENT WITH BUILDING HIGH PRESSURE...EXPECTING NORTHWEST
WINDS TO BE GUSTY OVERNIGHT. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  56  37  63  42 /  60  10   0   0  10
MLU  49  55  34  60  36 /  60  10   0   0  10
DEQ  40  53  28  61  32 /  30  10   0   0  10
TXK  44  55  33  61  36 /  40  10   0   0  10
ELD  45  54  32  61  35 /  60  10   0   0  10
TYR  49  56  37  63  42 /  30  10   0   0  10
GGG  50  57  36  63  41 /  40  10   0   0  10
LFK  56  60  40  67  45 /  60  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Nov 26, 12:13 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CST MON NOV 26 2012

ARZ070>073-LAZ001>006-010>014-017>022-TXZ112-125-126-136>138-
149>153-165>167-271200-
MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CASS-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1213 PM CST MON NOV 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST TEXAS
NORTHEASTWARD INTO NORTHWEST LOUISIANA AND SOUTHERN ARKANSAS DURING
THE LATE AFTERNOON HOURS AHEAD OF AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE. A FEW STORMS COULD BECOME SEVERE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.
HOWEVER...AN ISOLATED TORNADO THREAT CANNOT BE COMPLETELY RULED
OUT. LOCATIONS GENERALLY SOUTHEAST OF THE INTERSTATE 30 CORRIDOR
HAVE THE HIGHEST CHANCES FOR SEVERE WEATHER.

THE STORMS SHOULD ORGANIZE INTO A BROKEN LINE AND MOVE SOUTHEAST
ACROSS EAST TEXAS AND INTO LOUISIANA DURING THE EVENING AND
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

ARZ050-051-059>061-OKZ077-TXZ096-097-108>111-124-271200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-
1213 PM CST MON NOV 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT MOVES ACROSS
THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS. STRONG
GUSTY WINDS AND HAIL WILL BE POSSIBLE. THE SEVERE WEATHER THREAT
IS EXPECTED TO BE SOUTHEAST OF THE INTERSTATE 30 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

09

In the hours before

Special weather statement, Nov 26, 6:51 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CST MON NOV 26 2012

TXZ150-151-153-270115-
PANOLA-RUSK-SHELBY-
651 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     MINDEN AND PINEHILL...

AT 650 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MINDEN...OR 9 MILES SOUTHEAST OF
HENDERSON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Nov 26, 7:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 PM CST MON NOV 26 2012

TXZ150-151-153-270200-
PANOLA-RUSK-SHELBY-
727 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     CARTHAGE...PINEHILL AND TENAHA...

AT 724 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF MINDEN...OR 15 MILES
SOUTHEAST OF HENDERSON. ANOTHER STRONG THUNDERSTORM WAS LOCATED
BETWEEN PINEHILL AND FAIRPLAY. BOTH STORMS ARE MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

09
Special weather statement, Nov 26, 7:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CST MON NOV 26 2012

LAZ001-TXZ151-270215-
CADDO-PANOLA-
745 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     PANOLA...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     DEBERRY...

AT 741 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEBERRY...OR 17 MILES NORTHEAST
OF CARTHAGE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Nov 26, 8:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 PM CST MON NOV 26 2012

TXZ150-151-153-270300-
PANOLA-RUSK-SHELBY-
803 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     TENAHA AND TIMPSON...

AT 758 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF TIMPSON...OR 18 MILES
SOUTHWEST OF CARTHAGE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09

The radar

The Shreveport radar (KSHV), 81 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shelby

When
November 26, 8:25 PM CST
Where
Shelby County, Timpson
Measured
0.88 in hail
Reported by
Public
Coordinates
31.900, -94.400

Hail, Panola

When
November 26, 11:20 PM CST
Where
Panola County, Carthage
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.150, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417356, 417357.